Georgia, 2003

Flash Flooding and Hail in Georgia, June 30, 2003

June 30, 2003 · NWS FFC · 8 events in 8 counties and zones

4 thunderstorm wind, 3 flash flood, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 30, 1:59 PM EST, 13 minutes earlier.

Area forecast discussion, Jun 30, 1:59 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
259 PM EDT MON JUN 30 2003

.OVERVIEW...MAIN STORY IS TROPICAL STORM BILL. THE REMAINS OF BILL
WILL LIFT NORTH TONIGHT THEN SHIFT NORTHEAST AND EAST TUE INTO WED.
THE DEEP MOISTURE FROM THE REMAINS OF BILL SHOULD COME ACROSS NORTH
GA LATE TUE INTO EARLY WED. ONCE THE REMAINS OF BILL PASS...A WEAK
TROUGH WILL BE LEFT IN THE SOUTHEAST...BUT TEMPS WILL WARM BACK TO
NORMAL...BUT WILL CONTINUE A NO 90 FORECAST FOR ATL DUE TO WET
ANTECEDENT CONDITIONS.

.SHORT TERM...BAND OF SHOWERS AND THUNDERSTORMS IN EASTERN AL MAY
MAKE IT INTO WEST GA BEFORE WEAKENING THIS EVENING. SURFACE ANALYSIS
SHOWS DEWPOINT GRADIENT ACROSS CWA WITH SFC DEWPOINTS IN THE UPPER
60S IN NE GA TO MID 70S IN MIDDLE GA. WITH WEAK ISENTROPIC UPGLIDE
AND WEAK DEWPOINT BOUNDARY IN PLACE...SHOWERS WILL LIKELY INCREASE
IN NORTH GA OVERNIGHT. ETA/NGM HAVE BEEN TOO FAR NORTHWEST AND SLOW
WITH BILL WHILE UKMET/GFS MUCH CLOSER. PREFER UKMET MODEL FOR 3RD
DAY IN A ROW AND IT HAS BEEN FAIRLY CONSISTENT. UKMET UNIFIED MODEL
TENDS TO BE ONE OF THE BETTER MODELS TO DEAL WITH TROPICAL MODELS.
WILL USE GFS TOO AS IT IS RIGHT IN LINE WITH THE UKMET.

PE/PW VALUES ARE FORECAST TO REACH 2 INCHES ALONG WITH A LOW LEVEL
THETA-E RIDGE IN PLACE. IN ADDITION...LOW LEVEL EULERIAN MOISTURE
TRANSPORT POINTS TO HEAVY RAIN POTENTIAL FOR MAINLY NORTH AND FAR
WEST GA TUE INTO PART OF WED. MID LEVEL VORT CIRCULATION IS FORECAST
TO PASS NEAR NW CORNER OF GA...WITH HEAVY RAIN ALONG AND JUST RIGHT
OF THE TRACK. DEPENDING ON THE EXACT TRACK...SOME ENHANCEMENT OF
RAINFALL IS POSSIBLE IN NORTHEAST GA MOUNTAINS.

CURRENTLY...EXPECT RAINFALL OF 1 TO 3 INCHES NORTHWEST OF A LINE
FROM WEST POINT TO ATHENS...WITH ISOLATED 4 TO 5 INCH RAINFALL IN
FAR NORTH GA THRU WED. MIDDLE GA SHOULD GENERALLY BE IN THE 1 INCH
RANGE WITH ISOLATED TOTALS OF 2 OR 3 INCHES.

FLASH FLOOD GUIDANCE SUGGESTS WE CAN HANDLE UP TO 3 INCHES OF
RAINFALL...EXCEPT CLOSER TO 2 TO 3 INCHES IN URBAN AREAS. WILL
CONTINUE FLOOD POTENTIAL OUTLOOK UNDER WMO ID FGUS72 KFFC AND WILL
HOLD OFF ON FLOOD WATCH UNTIL LIKELY THE 4 AM SHIFT TUE.
HOWEVER...LOCALLY HEAVY RAINFALL IS LIKELY THIS EVENING IN FAR WEST
GA...AND WE NEED TO WATCH CLOSELY FOR POSSIBLE FFA FOR FAR WEST THIS
EVENING.

AS FOR TEMPS...WILL USE A BLEND OF THICKNESS/850 TEMPS/OBSERVED
TEMPS LAST FEW DAYS.

.EXTENDED...THINGS SHOULD DRY OUT QUITE A BIT BY THU/4TH OF JULY. PE
VALUES DROP TO 1.2 INCHES OR LESS. WILL LEAVE PREVIOUS EXTENDED
ALMOST AS IS. SOME MOISTURE RETURNS PER ENSEMBLE MODELS BY SUN/MON.
TEMPS ARE NOT EXPECTED TO REACH 90 IN ATL THRU THIS 7 DAY FORECAST.

.PRELIMINARY POINT TEMPS/POPS...

KATL 70 83 69 79 / 40 60 80 50
KAHN 69 84 69 79 / 40 50 70 50
KGVL 69 79 68 79 / 40 60 80 50
KRMG 70 82 68 82 / 50 70 90 50
KCSG 72 86 71 84 / 40 50 50 50
KMCN 71 87 71 84 / 30 30 50 50

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

 NOEL/MOLLER
Hazardous weather outlook, Jun 30, 10:55 AM EST, 3 hours 17 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-302145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1155 AM EDT MON JUN 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

A FEW THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON THROUGH TONIGHT.

.SYNOPSIS...
AN UPPER RIDGE OF HIGH PRESSURE WILL REMAIN IN PLACE FROM NORTH
FLORIDA EASTWARD INTO THE WESTERN ATLANTIC. A SURFACE HIGH PRESSURE
SYSTEM WILL REMAIN OVER THE MID-ATLANTIC. MEANWHILE...TROPICAL STORM
BILL WILL MOVE NORTH INTO LOUISIANA THIS AFTERNOON AND EVENING.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE LOCALLY HEAVY RAIN AND
OCCASIONAL CLOUD-TO-GROUND LIGHTNING. DOWNPOURS MAY CAUSE FLOODING
OF SMALL CREEKS AND STREAMS. GUSTY WINDS TO 35 MPH ARE ALSO POSSIBLE
WITH THESE THUNDERSTORMS.

.DISCUSSION...
TROPICAL MOISTURE WILL BE ON THE INCREASE OVER NORTH AND CENTRAL
GEORGIA THIS AFTERNOON AND TONIGHT AS TROPICAL STORM BILL MOVES ON
SHORE INTO SOUTHERN LOUISIANA. INSTABILITY IS EXPECTED WITH CAPES
RANGING FROM 1000 TO 1500 AND LIFTED INDICES AROUND MINUS 2 TO MINUS
3. WITH A NEAR SATURATED ATMOSPHERE OVER THE AREA...THE MAIN THREAT
FROM THUNDERSTORMS THROUGH TONIGHT WILL BE HEAVY DOWNPOURS...WITH A
QUICK HALF INCH TO AN INCH OF RAIN POSSIBLE. THE MAIN THREAT OF
THUNDERSTORMS WILL BE FROM 4 PM THROUGH MIDNIGHT.

.FOR SPOTTERS...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER
SPOTTERS AND EMERGENCY PERSONNEL SHOULD BE ALERT FOR THE POSSIBILITY
OF URBAN AND SMALL STREAM FLOODING IN AREAS OF HEAVIER RAIN.

.DAY TWO THROUGH DAY SEVEN...TUESDAY THROUGH SUNDAY.
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH
THURSDAY. PARTLY CLOUDY CONDITIONS EXPECTED FRIDAY AND SATURDAY WITH
SCATTERED THUNDERSTORMS ON SUNDAY.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

The radar

The Atlanta radar (KFFC), 52 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 flash flood, 1 hail. Local standard time, as filed.

Hail, Lamar

When
June 30, 2:12 PM EST
Where
Lamar County, Barnesville
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.050, -84.150

The public reported penny-sized hail.

Thunderstorm Wind, Crawford

When
June 30, 2:35 PM EST
Where
Crawford County, 8 mi NE of Knoxville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.800, -83.900

The Crawford county 911 center reported that a few trees were blown down along U.S. 80 between Sandy Point and the Bibb county line.

Thunderstorm Wind, Bibb

When
June 30, 2:48 PM EST
Where
Bibb County, 5 mi W of Macon
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
32.817, -83.733

The Bibb county sheriff's office reported that a number of trees were down west of Macon on Columbus Road. The Lamar County Electric Member Cooperative reported that a number of power lines were down as a result.

Flash Flood, Fulton

When
June 30, 2:50 PM EST to 4:45 PM EST
Where
Fulton County, 4 mi N of Atlanta
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
33.790, -84.467 (the zone’s center; the record gives no point)

The public reported that extensive flooding was occurring on the campus and grounds of Georgia Tech University north of Atlanta near the Interstate-75/Interstate-85 split. Water was 2 feet deep on some roads and parking lots on the campus. To the northwest, more flash flooding was noted. A resident on Northside Parkway off Interstate-75 reported up to seven feet of water in their yard, which was a result of an adjacent creek overflowing its banks.

Thunderstorm Wind, Laurens

When
June 30, 3:20 PM EST to 3:53 PM EST
Where
Laurens County, 3 mi W of Rentz
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
32.383, -83.033

The Laurens county Emergency Management Director reported that a number of trees were blown down along U.S. Highway 441 just northeast of Rentz and that three trees were down near Georgia Highway 338 between Dexter and Cadwell. The public also reported that some trees were down in Rentz.

Flash Flood, Carroll

When
June 30, 4:47 PM EST to 5:30 PM EST
Where
Carroll County, East Portion
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
33.583, -85.080 (the zone’s center; the record gives no point)

The Carroll county 911 center reported that a number of roads across the eastern portion of the county were flooded and closed.

Flash Flood, Douglas

When
June 30, 4:55 PM EST to 5:30 PM EST
Where
Douglas County, Fairplay
Reported by
GENERAL PUBLIC
Coordinates
33.702, -84.768 (the zone’s center; the record gives no point)

The public reported that Georgia Highway 166 was covered with several inches of flowing water.

Thunderstorm Wind, Crisp

When
June 30, 8:45 PM EST
Where
Crisp County, 3 mi S of Coney
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
31.900, -83.883

A SkyWarn spotter reported that three to four large trees were blown down on North Cedar Creek Road, three telephone poles were snapped in half on Coney Road just south of McKinney Road and a brick sign was blown down. The spotter estimated that wind gusts were between 50 and 70 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366938, 5366933, 5366932, 5366934, 5366935, 5366936, 5366937, 5366939.